Standard antiemetic therapy with dexamethasone and a 5HT3 antagonist provides a high chemotherapy-induced nausea and vomiting (CINV) control rate for patients with early breast cancer receiving docetaxel plus cyclophosphamide, a study published in the European Journal of Cancer has shown.1

Although docetaxel plus cyclophosphamide has become a common regimen for patients with moderate-high-risk early breast cancer, the incidence of CINV with this regimen remains unclear. Therefore, researchers sought to investigate the impact of guideline-consistent prophylaxis on CINV associated with this regimen and explore the efficacy of aprepitant among patients resistant to standard prophylaxis.

For the prospective, multicenter study, researchers enrolled 212 chemotherapy-naïve patients with early breast cancer who were receiving docetaxel 75 mg/m2 intravenously plus cyclophosphamide 600 mg/m2 intravenously.

On days 1, 2, and 3 of the first cycle, patients received antiemetic therapy with dexamethasone, as well as a 5HT3 antagonist like ondansetron on day 1, according to Multinational Association of Supportive Care in Cancer guidelines. Patients resistant to that antiemetic regimen could receive aprepitant during cycle 2.

Results showed that among the 185 evaluable patients on cycle 1, 87% (95% CI, 82.2 – 91.8) achieved a complete response, defined as no emesis and no need of rescue treatment within the initial 120 hours. A total of 23 patients received aprepitant during cycle 2, and of those, 52.2% (95% CI, 31.8 – 72.6) achieved a complete response.

RELATED: Detection, Risk Assessment, and Fertility Among Issues Discussed at the Annual Meeting of the American Society of Breast Surgeons

The study further demonstrated that failure to achieve a complete response had a very substantial negative impact on quality of life.

The findings ultimately suggest that docetaxel plus cyclophosphamide is associated with a low incidence of CINV, and aprepitant should be considered as rescue therapy in patients treated with moderate emetogenic chemotherapy.

Reference

  1. Llombart-Cussac A, Ramos M, Dalmau E, et al. Incidence of chemotherapy-induced nausea and vomiting associated with docetaxel and cyclophosphamide in early breast cancer patients and aprepitant efficacy as salvage therapy. Results from the Spanish Breast Cancer Group/2009-02 study. Eur J Cancer. 2016;58:122-129.